Heavy Rain, Montrose
- When
- July 25, 3:45 PM MST to 4:15 PM MST
- Where
- Montrose County, 1.48 mi SSE of (Mtj)montrose Co Arp
- Reported by
- Trained Spotter
- Coordinates
- 38.480, -107.840
A total of 0.50 of an inch of rain fell within 30 minutes.
Subtropical moisture remained over western Colorado and resulted in numerous showers and thunderstorms, some with heavy rainfall which led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Subtropical moisture remained over western Colorado and resulted in numerous showers and thunderstorms, some with heavy rainfall which led to flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 25, 2:02 PM MST, 1 hour 43 minutes earlier.
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
302 PM MDT Tue Jul 25 2017
.SHORT TERM...(Tonight through Wednesday night)
Issued at 302 PM MDT Tue Jul 25 2017
PWAT is climatologically maxed out this afternoon across the
Utah/Colorado border. We had one batch of rain move north out of
the cwa by noon with some clearing across the SW in the wake of
this rainfall. This heating...and stronger winds aloft associated
with an organized wave moving northward across Central Utah is
creating conditions favorable for stronger storms. Small
hail...heavy rainfall and possibly some gusty winds will be
possible with these storms as they move northward out of Southeast
Utah into West Central and NW Colorado through the evening.
Widespread showers and storms will also continue over the
remainder of the region through the early morning hours this wave
moves through and forces the main moisture plume eastward. Do
expect a decent downturn in the precipitation by sunrise as
subsidence behind this wave kick. Some drier air will be advecting
in from the west on Wednesday but deeper moisture remains over
our southern mountains and when combined with a bit more
sunshine...showers and storms should become likely over the hills
by early afternoon. The eastern valleys should see some storms
drift in through the late afternoon...with drier air and less
focus limiting the storms in the western valleys. Temperatures
will bump up a bit on Wednesday with less cloud cover but still
remain slightly below normal.
.LONG TERM...(Thursday through Tuesday)
Issued at 302 PM MDT Tue Jul 25 2017
By Thursday the upper high will begin to migrate back to the West
as energy digs across eastern CONUS. This will reduce the
northward extent of the monsoonal plume but keep it located to the
south of our border. We will keep afternoon storms in the
forecast but with a gradual downturn Thursday into Friday. The
models have changed due to a stronger trough located over the Left
Coast going into this late week period. Earlier trends had the
high reforming back over the Great Basin. However now this high
is centered back over our CWA by Saturday and suppressed a bit to
the south due to stronger westerly flow across the US/Canada
border. This seems to allow a bit more monsoonal moisture to seep
under the ridge and begin and upward trend to storms going into
the weekend and early next week. Expect seasonal temperatures
through the long term period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1101 AM MDT Tue Jul 25 2017
A pair of disturbances continued to generate showers and just a
few embedded thunderstorms in a broad swath stretching from Lake
Powell north-northeastward across east-central Utah and northwest
Colorado. As temperatures rise expect shower/thunderstorm activity
will spread across the remainder of eastern Utah and western
Colorado, initiating first over the higher terrain. The atmosphere
is just soupy with moisture according to morning sounding data so
chances are high that all TAF sites will experience showers from
time to time between 18Z through 04Z this evening. Showers and
thunderstorms will be capable of generating brief MVFR visibility
with CIGS falling below ILS breakpoints for some sites. Heavier
cells may produce brief IFR conditions as well. Showers and
thunderstorms will decrease, but not entirely diminish overnight.
Chances are reduced for additional activity during the
overnight/Wednesday morning period, but KRIL, KEGE, and KASE may
experience periods where CIGS are below ILS breakpoints.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ001>014-
017>023.
UT...Flash Flood Watch until midnight MDT tonight for UTZ022>025-
027>029.
&&
SHORT TERM...15
LONG TERM...15
AVIATION...NLHazardous Weather Outlook National Weather Service GRAND JUNCTION CO 350 AM MDT Tue Jul 25 2017 COZ001>014-017>023-UTZ022>025-027>029-261000- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 350 AM MDT Tue Jul 25 2017 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Thunderstorms will once again develop during the afternoon hours today. Heavy rainfall will be the main threat with any thunderstorm, along with a few wind gusts over 30 mph. Flash flooding is possible with any slower moving thunderstorm, especially near dry riverbeds or smaller streams. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Slightly drier air will work into the region by midweek, however the threat for showers and thunderstorms in the high country will continue. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to relay rainfall amounts or any observed flooding to the National Weather Service in Grand Junction.
Special Weather Statement National Weather Service Grand Junction CO 201 PM MDT TUE JUL 25 2017 UTZ028-029-252045- La Sal and Abajo Mountains UT-Canyonlands/Natural Bridges UT- 201 PM MDT TUE JUL 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN JUAN COUNTY UNTIL 245 PM MDT... At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles northwest of Monticello, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Highway 211 near Newspaper Rock. La Sal and La Sal Junction. This includes U.S. Highway 191 in Utah between mile markers 86 and 104. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3796 10960 3811 10973 3837 10933 3814 10914 TIME...MOT...LOC 1957Z 234DEG 17KT 3808 10959 AS
Special Weather Statement National Weather Service Grand Junction CO 248 PM MDT TUE JUL 25 2017 COZ006-011-017-252115- Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO- Central Gunnison and Uncompahgre River Basin CO- 248 PM MDT TUE JUL 25 2017 ...SPECIAL WEATHER STATEMENT... At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 28 miles north of Nucla, or 29 miles south of Grand Junction, moving northeast at 25 mph. Winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of western Delta and southwestern Mesa Counties. This includes Colorado 141 between mile markers 135 and 150. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3854 10861 3868 10876 3897 10850 3877 10826 TIME...MOT...LOC 2047Z 227DEG 22KT 3867 10862 AS
Special Weather Statement National Weather Service Grand Junction CO 250 PM MDT TUE JUL 25 2017 COZ019-021-022-252130- Animas River Basin CO-Southwest San Juan Mountains CO- Four Corners/Upper Dolores River CO- 250 PM MDT TUE JUL 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PLATA COUNTY UNTIL 330 PM MDT... At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles southeast of Mancos, or 17 miles southwest of Durango, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Durango, Hesperus, Falfa, Hermosa, Trimble, Breen, Redmesa, Kline and Marvel. This includes the following highways... U.S. Highway 550 in Colorado between mile markers 10 and 31. U.S. Highway 160 in Colorado between mile markers 69 and 93. Colorado 140 between mile markers 6 and 23. Colorado 172 between mile markers 19 and 24. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3707 10819 3725 10829 3742 10785 3716 10773 TIME...MOT...LOC 2049Z 248DEG 17KT 3718 10815 MDA
Special Weather Statement National Weather Service Grand Junction CO 322 PM MDT TUE JUL 25 2017 COZ006-009-011-017-252200- Grand and Battlement Mesas CO-Uncompahgre Plateau/Dallas Divide CO- Grand Valley CO-Central Gunnison and Uncompahgre River Basin CO- 322 PM MDT TUE JUL 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DELTA AND CENTRAL MESA COUNTIES UNTIL 400 PM MDT... At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles south of Palisade, or 17 miles southeast of Grand Junction, moving northeast at 35 mph. Dime size hail, heavy rain and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Delta and central Mesa Counties. This includes the following highways... U.S. Highway 50 in Colorado between mile markers 44 and 56. Colorado 141 between mile markers 143 and 147. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3876 10839 3886 10855 3909 10827 3894 10805 TIME...MOT...LOC 2121Z 222DEG 28KT 3887 10840 MDA
Special Weather Statement National Weather Service Grand Junction CO 322 PM MDT TUE JUL 25 2017 COZ008-010-013-252145- Central Colorado River Basin CO-Flattops CO- Gore and Elk Mountains/Central Mountain Valleys CO- 322 PM MDT TUE JUL 25 2017 ...SPECIAL WEATHER STATEMENT... At 321 PM MDT, Doppler radar was tracking a strong thunderstorm near Glenwood Springs, moving northeast at 25 mph. Half inch hail, heavy rainfall and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Glenwood Springs, Carbondale, Shoshone and Cattle Creek. This includes the following highways... Interstate 70 in Colorado between mile markers 116 and 132. Colorado 82 between mile markers 1 and 12. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3938 10726 3951 10740 3967 10716 3959 10697 TIME...MOT...LOC 2121Z 227DEG 22KT 3951 10724 AS
Special Weather Statement
National Weather Service Grand Junction CO
425 PM MDT TUE JUL 25 2017
UTZ022-029-252315-
Southeast Utah UT-Canyonlands/Natural Bridges UT-
425 PM MDT TUE JUL 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN JUAN COUNTY
UNTIL 515 PM MDT...
At 424 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Glen Canyon National Recreation Area to 11
miles southeast of Halls Crossing to 6 miles northeast of Monument
Valley Visitors Center. Movement was northeast at 30 mph.
Dime size hail, heavy rain and wind gusts up to 50 mph will be
possible with these storms.
Locations impacted include...
Mexican Hat, Fry Canyon, Tselakai Dezza, Halchita, Bluff and Glen
Canyon National Recreation Area.
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 14 and 25.
U.S. Highway 163 in Utah between mile markers 4 and 41.
Utah 95 between mile markers 58 and 91.
Utah 275 between mile markers 2 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3700 11009 3718 11036 3729 11024 3732 11014
3720 11001 3722 10994 3724 10995 3733 11010
3728 11051 3738 11069 3739 11062 3745 11062
3745 11053 3762 11053 3767 11038 3781 11034
3764 10999 3722 10947 3700 10992
TIME...MOT...LOC 2224Z 232DEG 24KT 3749 11076 3736 11050 3705 11002
MDAThe Grand Junction radar (KGJX), 72 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
2 heavy rain, 1 flash flood. Local standard time, as filed.
A total of 0.50 of an inch of rain fell within 30 minutes.
WA total of 0.85 of an inch of rain fell within 30 minutes.
Heavy rainfall resulted in up to a foot of water depth that flowed across Colorado Highway 141 north of Dove Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715359, 715362, 715371.